Man develops severe liver damage after taking epsom salts

A 38-year-old man developed serious liver damage after taking epsom salts to treat gallstones, reveal doctors in the journal BMJ Case Reports.

The man had lost his appetite and was jaundiced. He was tested for a range of common liver diseases, all of which were negative. But a biopsy specimen showed that he had signs of liver damage.

It emerged that he had been taking three tablespoons of Epsom salts in lukewarm water for 15 days. He had been advised by a naturopath that this would dissolve his gallstones.

Taking too much Epsom salts can cause diarrhoea, , and .

In this case, the man took a large quantity of salts over two weeks, which prompted rapid worsening of fibrosis (tissue scarring).

And the doctors caution that certain conditions might heighten the risk of liver damage when combined with Epsom salts.

The man was advised to stop taking the salts, to drink plenty of fluids, and was given medication to prevent further . And after around six weeks, his had returned to normal.


Explore further

Family of patients with NAFLD and cirrhosis are at increased risk of liver fibrosis

More information: BMJ Case Reports (2017). casereports.bmj.com/lookup/doi … 1136/bcr-2017-221718
Journal information: BMJ Case Reports

Citation: Man develops severe liver damage after taking epsom salts (2017, October 2) retrieved 18 October 2019 from https://medicalxpress.com/news/2017-10-severe-liver-epsom-salts.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
0 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more